Question of the Week # 320

320)  A 65 – year-old woman is evaluated in your office during a follow-up visit. Her medical problems include Diabetes mellitus type II and hypertension. She is being managed on oral metformin, glyburide and hydrochlorthiazide. Her most recent hemoglobin A1C is 6.5%.  Her urine was negative for microalbumin three months ago. Her past medical history is significant for hospitalization for angioedema which occured after initiation of  Enalapril three years ago. Physical examination is unremarkable. The patient requests if she can be started on Angiotensin Receptor Blocker ( ARB) because she read about its beneficial effects in preventing kidney damage in diabetics. Which of the following is the most appropriate response?

A) “You are correct. I will start you on ARB”

B) ” You can not be started on ARB because of history of Angioedema”

C)  “You can start ARB but need pre-medication with steroids”

D)  ” You can start ARB but there is a small risk of Angioedema”

E)  ” Hydralazine/ Nitrate combination offers similar reno-protective effect as ARB”

9 Responses

  1. B) ” You can not be started on ARB because of history of Angioedema”

  2. aaaaaaaaa

  3. i would go back and say dddddddddddddddd based on this study conclusion

    CONCLUSIONS:

    Limited evidence suggests that for patients who develop angioedema when taking an ACE-I, the risk of development of any subsequent angioedema when taking an ARB is between 2% and 17%; for confirmed angioedema, the risk is 0% to 9.2%. This information will aid clinicians in counseling patients regarding therapy options after development of angioedema due to ACE-Is.

  4. b

  5. b

  6. eee

  7. D………..

  8. -D

  9. D: Based on the relatively low prevalence of cross-reactivity in the literature (<10%), and the benefits of angiotensin II inhibition for certain disease states, ARBs should be considered in patients with ACE inhibitor–induced angioedema. Thus far, this stance has been adopted by the National Kidney Foundation guidelines and the American College of Cardiology and American Heart Association (ACC/AHA) consensus guidelines for the treatment of heart failure, acute myocardial infarction, and the secondary prevention of cardiovascular disease.27-30 Given the strong potential for harm with drug-induced angioedema, however, close monitoring is necessary to ensure that repeat angioedema does not occur. As new information regarding the mechanism of drug-induced angioede­ ma or the cross-reactivity of ACE inhibitor–induced angioedema with ARBs becomes available, this issue will require further scrutiny. For now, populations that have demonstrated a clear benefit from angiotensin II antagonism who have no alternative–such as those with heart failure or chronic kidney disease, or those who have had a myocardial infarction–require the best efforts of the practitioner to initiate these life-prolonging therapies.

    – See more at: http://www.uspharmacist.com/content/d/featured%20articles/c/10394/#sthash.12Bz098b.dpuf

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: